Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 23, 2020, 2:20 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2020, 2:20 PM EDT (18:20 UTC)
- Expired
- Oct 23, 2020, 3:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 96 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 2:40 PM EDT | TSTM WND DMG | 2 Nnw Sandstone, MI | TREES DOWN ACROSS COUNTY FARM ROAD AND N DEARING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789
WUUS53 KGRR 231820
SVRGRR
MIC025-075-231915-
/O.NEW.KGRR.SV.W.0083.201023T1820Z-201023T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
220 PM EDT Fri Oct 23 2020
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in south central Michigan...
Jackson County in south central Michigan...
* Until 315 PM EDT.
* At 219 PM EDT, severe thunderstorms were located along a line
extending from Homer to near Litchfield to near Quincy, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jackson... Albion... Homer...
Brooklyn... Grass Lake... Vandercook Lake...
Leoni... Spring Arbor... Napoleon...
Sandstone... Norvell... Pulaski...
Concord... Horton... Parma...
Hanover... Rives Junction... Sunset Beach...
Michigan Center... Oak Point...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8414 4207 8480 4219 8484 4242 8451
4242 8413
TIME...MOT...LOC 1819Z 235DEG 39KT 4214 8481 4205 8473 4195 8481
HAIL...0.75IN
WIND...60MPH
$$
NJJ2 follow-up statements
753
WWUS53 KGRR 231832
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
232 PM EDT Fri Oct 23 2020
MIC025-231842-
/O.CAN.KGRR.SV.W.0083.000000T0000Z-201023T1915Z/
Calhoun MI-
232 PM EDT Fri Oct 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4207 8414 4207 8471 4226 8463 4242 8451
4242 8413
TIME...MOT...LOC 1832Z 235DEG 39KT 4222 8466 4213 8458 4203 8466
$$
MIC075-231915-
/O.CON.KGRR.SV.W.0083.000000T0000Z-201023T1915Z/
Jackson MI-
232 PM EDT Fri Oct 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR JACKSON COUNTY...
At 232 PM EDT, severe thunderstorms were located along a line
extending from 5 miles east of Albion to 10 miles southwest of
Vandercook Lake to near Jonesville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson... Brooklyn... Grass Lake...
Vandercook Lake... Leoni... Spring Arbor...
Napoleon... Sandstone... Norvell...
Pulaski... Concord... Horton...
Parma... Hanover... Oak Point...
Tompkins... Rives Junction... Sunset Beach...
Michigan Center... Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8414 4207 8471 4226 8463 4242 8451
4242 8413
TIME...MOT...LOC 1832Z 235DEG 39KT 4222 8466 4213 8458 4203 8466
HAIL...0.75IN
WIND...60MPH
$$
NJJ501
WWUS53 KGRR 231911
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
311 PM EDT Fri Oct 23 2020
MIC075-231921-
/O.EXP.KGRR.SV.W.0083.000000T0000Z-201023T1915Z/
Jackson MI-
311 PM EDT Fri Oct 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY WILL EXPIRE AT
315 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4207 8414 4207 8471 4226 8463 4242 8451
4242 8413
TIME...MOT...LOC 1911Z 270DEG 39KT 4244 8419 4235 8411 4225 8419
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:01 PM EDT, 19 minutes earlier.
Area forecast discussion, Oct 23, 2:01 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
201 PM EDT Fri Oct 23 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 1007 AM EDT Fri Oct 23 2020
- Showers and thunderstorms today as cold front moves through
- Mild today, then cooler
- Partly sunny Saturday, chance of rain Sunday
&&
.UPDATE...
Issued at 1007 AM EDT Fri Oct 23 2020
At 13Z this morning the cold front extends from near Big Rapids
sw to KMKG and southern Lake MI. The front is bringing a band of
showers and embedded thunderstorms which will continue to move ene
across our western fcst area through the late morning hours.
Severe wx is unlikely for most of our area today. However
isolated severe storms are possible over our east to se fcst area
by around 18Z-21Z as instability increases. The 00Z Href sb cape
ensemble mean prog suggests sb cape values could reach around
1000-1250 j/kg over our far se fcst area just prior to fropa.
This in conjunction with favorable deep layer shear of 35-40 kts
is certainly sufficient enough for strong to potentially severe
storms with gusty winds. Strongest storms could also produce hail
and it was noted that there were a few reports of nickel to
quarter sized hail upstream of our area across portions of IA/WI
yesterday. Any threat for strong to severe storms over our ese
fcst area should end by around 21Z as suggested by a consensus of
latest CAMs and expected frontal timing.
&&
.DISCUSSION...(Today through next Thursday)
Issued at 206 AM EDT Fri Oct 23 2020
-- Showers and thunderstorms today as cold front moves through --
A frontal boundary stretches from near Saginaw Bay southwest to
the Quad Cities. Showers and thunderstorms stretch from Kansas
northeast to the U.P. and this precipitation will spread east
today. Temperatures have zoomed into the upper 60s across southern
Lower as the warm front over Michigan has pushed north.
Meanwhile, temperatures are in the mid 40s across northern Lower.
The cold front will move east today, but not all that quickly due
to a couple of low pressure waves riding northeast along the
front. Instability isn't great, but a few hundred joules of CAPE
are progd in the warm sector which may help to produce a
thunderstorm or two. Although severe storms aren't expected today,
bulk shear values are in the 35-40kt range. That could be enough
to produce some gusty winds in any stronger cells that develop.
The higher chance of severe storms will remain southeast of the
CWA. Precipitable water values increase to around 1.6 inches right
along the front this afternoon. So, locally heavy rainfall
remains a possibility. As the colder air moves in tonight,
temperatures will fall below 0C and some lake effect showers will
be possible, but will hug the shoreline due to the north wind
flow.
-- Mild today, then cooler --
The colder air behind the front will nose into the northwest CWA
around 21z. Ahead of it, h8 temps 12-13C will push sfc
temperatures well into the 60s. H8 temps will fall to around -5C
Saturday which will mean sfc highs only in the 40s. In fact, the
colder air will hang around through much of the week.
-- Sunny Saturday, chance of rain Sunday --
High pressure will build into the state behind the cold front and
result in some sunshine Saturday. It'll be short lived, though,
as the next system will be developing over the southern Plains and
then move northeast early next week. An elongated upper trough is
progd to drop south across the Great Lakes Sunday and that will
cause some showers to develop over northern Lower during the
day...some of which may slip south across the northern CWA.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 200 PM EDT Fri Oct 23 2020
We may see some strong wind gusts and IFR vsbys in heavy rain
around LAN/JXN in the next hour as a band of strong/svr tstms
move through that area.
Otherwise widespread MVFR/IFR cigs pouring in behind a cold front
this afternoon with southwest winds shifting to the northwest and
gusting to 30 kts.
MVFR cigs lingering this evening although conditions improving to
VFR overnight across most of the area... with perhaps the
exception of the Lk MI shoreline including MKG. MVFR and a few
showers may hang on there. Winds diminishing overnight to around
10 knots while becoming northerly.
Saturday is looking mostly VFR at this time but some MVFR cigs
and a few showers may linger along the lakeshore at MKG.
&&
.MARINE...
Issued at 1007 AM EDT Fri Oct 23 2020
Northwest winds will reach gale force near to north of Whitehall
with slightly lower gusts to 30 knots south of Whitehall behind
the cold front today. The brisk winds and colder air will combine
to cause wave heights to ramp up to 6 to 10 feet. In addition a
lakeshore flood advisory has been issued for Mason... Oceana...
Allegan and Van Buren counties where high waves could cause minor
flooding and erosion along the Lake MI shoreline. As high pressure
builds into the region, wind and waves will no longer be
hazardous to small craft by late Saturday morning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 11 AM EDT Saturday for MIZ037-043-
064-071.
LM...Gale Warning until 11 PM EDT this evening for LMZ848-849.
Small Craft Advisory until 11 AM EDT Saturday for LMZ844>847.
&&
UPDATE...Laurens
SYNOPSIS...Laurens
DISCUSSION...99
AVIATION...Meade
MARINE...LaurensHazardous weather outlook, Oct 23, 3:54 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 354 AM EDT Fri Oct 23 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 354 AM EDT Fri Oct 23 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are possible into mid afternoon. The strongest storms are expected in the I-69 area during the early to mid afternoon. Gusty winds and small hail are possible from these storms. Locally heavy rainfall is possible from these storm and that may result in brief flooding of low areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-240800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 354 AM EDT Fri Oct 23 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft through tonight. Scattered thunderstorms are expected into late this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds and waves will be hazardous to small craft into mid morning Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
In the hours before
Local storm report, Oct 23, 9:57 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
957 AM EDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM NON-TSTM WND GST 2 S HOLLAND 42.75N 86.10W
10/23/2020 M38 MPH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT.
&&Special weather statement, Oct 23, 12:09 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1209 PM EDT Fri Oct 23 2020
MIZ051-052-058-059-064>067-071>074-232015-
Kalamazoo-Montcalm-Clinton-Gratiot-Ingham-Ionia-Calhoun-Eaton-
Allegan-Barry-Van Buren-Jackson-
1209 PM EDT Fri Oct 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN...VAN BUREN...
SOUTHEASTERN ALLEGAN...JACKSON...INGHAM...GRATIOT...IONIA...BARRY...
CLINTON...KALAMAZOO...EATON AND EASTERN MONTCALM COUNTIES...
At 1208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pleasant Valley to near Lake Odessa
to near Watervliet. Movement was northeast at 50 mph.
Winds in excess of 40 mph, small hail, and heavy downpours are all
possible with these storms.
Locations impacted include...
Lansing... Kalamazoo... Portage...
Jackson... Ionia... Alma...
Charlotte... Albion... Mason...
St. Johns... Hastings... Marshall...
Battle Creek... Eaton Rapids... Portland...
Paw Paw... Ithaca... East Lansing...
Grand Ledge... St. Louis...
If outdoors, consider seeking shelter inside a building.
LAT...LON 4207 8622 4224 8622 4277 8537 4277 8531
4286 8531 4347 8485 4347 8437 4278 8436
4278 8416 4208 8413
TIME...MOT...LOC 1608Z 234DEG 46KT 4348 8464 4273 8519 4217 8627
NJJLocal storm report, Oct 23, 1:05 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
10/23/2020 M44 MPH KALAMAZOO MI ASOS
ASOS STATION KAZO KZOO/BATTLE CREEK INTL
AIRPORT.
&&Local storm report, Oct 23, 2:01 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
201 PM EDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND GST 3 NNE EDGEMONT PARK 42.78N 84.58W
10/23/2020 M48 MPH CLINTON MI ASOS
ASOS STATION KLAN LANSING.
&&Local storm report, Oct 23, 2:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND GST 3 NNE EDGEMONT PARK 42.78N 84.58W
10/23/2020 M48 MPH CLINTON MI ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
NNE EDGEMONT PARK. ASOS STATION KLAN
LANSING.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 9:01 AM EDT | Gale Warning | GRR | 14 hr | |
| Oct 23, 9:09 AM EDT | Lakeshore Flood Advisory | GRR | Allegan, Mason, Oceana, Van Buren | 24 hr |
| Oct 23, 12:09 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 3 more | 4 hr |
| Oct 23, 12:37 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 23 min |
| Oct 23, 1:24 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 51 min |
| Oct 23, 1:32 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ingham, Ionia | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.